Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 82, NWS North Platte, NE

May 27, 1998Blaine County, Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 27, 1998, 5:22 AM CDT for Blaine County, Custer County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1998, 5:22 AM CDT (10:22 UTC)
Expired
May 27, 1998, 6:25 AM CDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Blaine County, NE, Custer County, NE

The radar

The North Platte radar (KLNX), 69 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:30 AM CDTHail 0.75Anselmo, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 271018
SVRLBF
NEC009-041-271125-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
522 AM CDT WED MAY 27 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA
  EXTREME NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 625 AM CDT

* AT 521 AM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 29 MILES NORTHWEST OF BROKEN BOW OR 15 MILES WEST OF
  MILBURN MOVING NORTHEAST AT 20 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED IN
  RURAL AREAS BETWEEN DUNNING AND MILBURN THROUGH 625 AM CDT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

MTM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:10 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 27, 3:10 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 AM CDT WED MAY 27 1998

MID LEVEL CAP APPEARS TO BE THE BIGGEST FACTOR IN THE FCST...

RUNNING LATE DUE TO NUMEROUS UPDATES...CONVECTION ONGOING NOW OVER
PARTS OF THE NC ZONES ELEVATED IN NATURE WHICH IS CLEARLY EVIDENT
LOOKING AT 00Z LBF SOUNDING. FIRST GLANCE WOULD APPEAR THAT THE AIRMASS
IS CAPPED...BUT WITH STRONG ISENTROPIC LIFT AT 700 MB AND
ABOVE...CONVECTION NOT INHIBITED. EDGE OF CLOUD SHIELD FROM CDR-LBF-MCK
BASED ON IR LOOP. NUMEROUS BOUNDARIES SHOWING UP ON KLNX 88D AND
ADDITIONAL CONVECTION TRYING TO DVLP ON BOUNDARY FROM NEAR THEDFORD TO
HYANNIS TO RUSHVILLE. FEW SC DEVELOPING NEAR OGA.

AS MENTIONED IN THE HEADLINE...THE MID LEVEL CAP OR LACK THEREOF
APPEARS TO HOLD THE BIGGEST KEY TO THE FORECAST...ESPECIALLY INTO
THURS. FOR TODAY...BEST POPS ON THE NERN PART OF THE CWA...BUT
GENERALLY ONLY 20-30 PERCENT. GOOD ALONG SFC MOISTURE CONVERGENCE THIS
AFTERNOON IN THESE NERN ZONES...WITH CAPES 1000-1500 J/KG BUT STRONG
CAP INDICATED. BELIEVE THAT AS MID LEVEL THERMAL TROF MOVES THRU LATE
IN THE AFTERNOON...TSRA SHOULD DEVELOP BUT IT MAY ONLY INVOLVE ERN MOST
COUNITES. SVR LOOKS POSSIBLE GIVEN CAPES APPROACHING 2500 BY LATE
AFTERNOON. FWC TEMPS LOOK A BIT MUCH IN THE SW...AND WILL GENERALLY GO
WITH FAN THERE...FWC IN THE N. TONIGHT GOOD ISENTROPIC LIFT DEVELOPS
AGAIN GIVING POTENTIAL FOR ELEVATED CONVECTION AGAIN...AND WILL INCLUDE
SMALL POPS FOR THE W LATE. MOISTURE WILL BE LIMITED THO.

FOR THURSDAY...ETA/NGM BOTH DEVELOP GOOD 850 MB LOW OVER THE STATE WITH
THE NGM FURTHEST N. DEVELOPING WARM FRONT ALSO INDICATED IN 850 WIND
PATTERN...BUT WITH 500 MB TEMPS AT -10C OR ABOVE IT WILL BE HARD TO GET
CONVECTION GOING. IF IT DOES IT COULD GET SVR QUICKLY WITH ETA PROPGGED
CAPES. WILL COUNT ON CAP HOLDING MOST AREAS. WILL RUN BEST POPS IN THE
N AND W WHERE CAP WOULD BE LESS. FAN TREND FOR TEMPS LOOK SBETTER THAN
FWC OVERALL.

WILL SEND SET OF WORK ZONES SHORTLY...

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE...

CCF
LBF UU 083/055 088/054 087 011
OGA UU 084/056 089/056 088 022
ONL UB 082/058 086/058 087 3-2
VTN UB 080/054 083/055 086 222

STOPPKOTTE

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:55 PM CDTSevere Thunderstorm WarningLBFGarden65 min
May 27, 6:19 AM CDTSevere Thunderstorm WarningLBFCuster, Loup66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.